Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Sioux Falls, SD

May 21, 2004Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 5:14 PM CDT for Cherokee County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 5:14 PM CDT (22:14 UTC)
Expired
May 21, 2004, 5:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:25 PM CDTHAIL 15 Nne Cherokee, IA
May 21, 5:25 PM CDTHAIL 15 Nne Cherokee, IA
May 21, 5:25 PM CDTHAIL 15 Nne Cherokee, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KFSD 212214
SVRFSD
IAC035-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LARRABEE...OR ABOUT 19 MILES NORTHWEST OF
  STORM LAKE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEAST CHEROKEE COUNTY THROUGH 530 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4273 9586 4271 9541 4291 9541 4289 9577

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT
MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH
TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH
MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP
UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS.

ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS
SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR
THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO
SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT
FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND
GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET
WX LATE SAT AND SAT NGT.

PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN
CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS
ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A
GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN
CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER
AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG.

EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP
SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH
SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS
APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD
ENUF CHC TO MENTN IN FCST.

TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY
EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF
PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA
LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME
NORTHEAST NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A
WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE
STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE.
DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE
POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF
TONIGHT.

FLOODING...
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN.
LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN
MOVE OVER AN AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A
CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, May 21, 4:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             5 NNW MARCUS            42.89N 95.85W
05/21/2004  1.50 INCH        CHEROKEE           IA   PUBLIC

            QUARTER TO PING PONG BALL SIZE MIXED

&&

JC
Local storm report, May 21, 4:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 WSW PAULLINA          42.95N 95.80W
05/21/2004  1.00 INCH        OBRIEN            IA   TRAINED SPOTTER

&&

JC
Local storm report, May 21, 4:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             6 E WASHTA              42.58N 95.60W
05/21/2004  0.88 INCH        CHEROKEE           IA   PUBLIC

&&

JC
Local storm report, May 21, 4:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             3 N HOLSTEIN            42.53N 95.54W
05/21/2004  0.75 INCH        IDA                IA   PUBLIC

&&

JC
Local storm report, May 21, 5:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             AURELIA                 42.71N 95.44W
05/21/2004  1.00 INCH        CHEROKEE           IA   TRAINED SPOTTER

&&

JC
Local storm report, May 21, 5:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 N SUTHERLAND          42.99N 95.50W
05/21/2004  1.75 INCH        OBRIEN            IA   BROADCAST MEDIA

0455 PM     HAIL             DICKENS                 43.13N 95.02W
05/21/2004  0.75 INCH        CLAY               IA   BROADCAST MEDIA

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:04 AM CDTSevere Thunderstorm WarningFSDPlymouth41 min
May 21, 1:32 AM CDTSevere Thunderstorm WarningFSDCherokee28 min
May 21, 2:50 AM CDTSevere Thunderstorm WarningFSDOsceola25 min
May 21, 2:57 AM CDTSevere Thunderstorm WarningFSDDickinson33 min
May 21, 9:18 AM CDTSevere Thunderstorm WarningFSDSioux27 min
May 21, 10:22 AM CDTSevere Thunderstorm WarningFSDO'Brien23 min
May 21, 10:29 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson46 min
May 21, 11:14 AM CDTSevere Thunderstorm WarningFSDClay16 min
May 21, 3:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
May 21, 3:56 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningFSDO'Brien49 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningFSDCherokee32 min
May 21, 4:18 PM CDTSevere Thunderstorm WarningFSDIda27 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningFSDCherokee43 min
May 21, 4:46 PM CDTSevere Thunderstorm WarningFSDBuena Vista44 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningFSDClay42 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningFSDO'Brien32 min
May 21, 5:23 PM CDTSevere Thunderstorm WarningFSDClay37 min
May 21, 5:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningFSDClay31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.